Tuesday, February 26, 2013


The month has gone so fast.  I feel like my life is on fast forward sometimes.

We have already completed our monthly infusion.  He received his IVIG, Orencia, Pamidronate, Methotrexate, and Methopred.

So in the midst of my busy busy busy change, we had some errors.  I made a few errors.  My mind has just been so focused on our move, it was very difficult to manage everything else.  I even forgot to eat a few times.  Good for the scale, but just a little example of why this happened.  Gary switched from all liquids to pills.  He will be six in 4 weeks so it was time.  In the switch, I got a little confused with the pills.  It just had to be one of the most important ones.  Prednisone.

It was tiny.  One tiny pill.  Left off for about a week.  It was bad timing because we also went down 100mgs on his IV Methyloprednisone to try and make it easier on him.  It had been making him feel sick and very angry.  The doctors agreed it would be safe to go down on the dose.  So combine that with me leaving off the pill, and wa laa!  He began to get very rashy, and had facial swelling.  Good news was his labs held, and it didn't seem to effect the calcium deposits.  But it obviously kicked off his JDM process.  I recognized it right away however.  I called after it only kept getting worse.  I told them to kick that methopred back up to 350mgs, where it belongs.

Taking him into clinic was like going to confessional.  (Or what I imagine it would be like).  I let them know what happen.  After clarifying what the I did or actually didn't do, they laughed.  They only laughed at me because I of course it scared me that I could do that.  This is my job.  I am responsible for his health, his life, his disease.  I caused this flare.  They assured me that it was not the steroid pill.  More than one doctor convinced me that there is just no way.  The amount was much to small.  They were convinced it was the methylprednisone that is what caused him to get rashy.

Despite the mishap, our doctor is still pleased with direction we are headed.  No more calcium deposits, well he does have a few new ones on the front of his shins but I didn't discover those until after our overnight stay.    But other than that,  not to bad.  Labs held through all that.  I did remind them however, that is how Gary's JDM has always worked.  Rash, then weakness, then calcium deposits.  Hopefully we were able to stop it before any of that follows.  What is frustrating is that was an unintentional test.  No where near ready to taper.  It is hard to because we have really been struggling with steroid rage and the effects of it.  We have heard him say, "oh man my cheeks are so fat", placing his hands over them.  He has been angry, and very moody.  Very moody.  We are hoping it also has to do with our recent move.  He is adjusting.  Right now he is on a little extended vacation from Kindergarten while our family settles in so that nice.

I was looking through some old pictures that were from last year.  One I found shocked me.  I can barely stand to look at it.  He was clearly very sick in the picture.  We had tapered down to 1ml steroids.  It was during the not absorbing anything days.  Clearly, not only was he not absorbing medications, but food as well.
View photo.JPG in slide show